Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Cancer Imaging. 2011 Jun 29;11:91-9. doi: 10.1102/1470-7330.2011.0015.

Neoadjuvant treatment of colorectal liver metastases is associated with altered contrast enhancement on computed tomography.

Author information

  • 1Department of Radiology, University Hospital Carl Gustav Carus Desden, Dresden, Germany. annbet@ous-hf.no

Abstract

Neoadjuvant systemic therapy may induce steatosis or sinusoid obstruction syndrome in the liver. The aim of this study was to investigate the influence of systemic therapy with irinotecan, oxaliplatin and cetuximab on conspicuity of liver metastases on computed tomography (CT). CT scans of 48 patients with initial unresectable colorectal liver metastases which were treated in a Europe-wide, opened, randomized phase II trial receiving oxaliplatin or irinotecan combined with folinic acid and cetuximab were analysed. The density of the metastases and the liver parenchyma before and after systemic therapy were analysed by region-of-interest technique and the tumour-to-liver difference (dHU TLD). The mean density of liver parenchyma and liver metastases did not vary significantly before and after neoadjuvant therapy on plain (56.3 ± 8.1 HU, 54.8 ± 13.5 HU) and arterial enhanced CT (76.0 ± 15.7 HU, 70.5 ± 20.4 HU). There was a significant reduction (105.6 ± 17.3 HU, 93.3 ± 18.2 HU) in the density of liver parenchyma on portal venous scans after systemic therapy (p < 0.0001) and a reduction of dHU TLD, consecutively. In patients with colorectal liver metastases, neoadjuvant chemotherapy may have a toxic impact on liver parenchyma resulting in reduced tumour-to-liver contrast in contrast-enhanced CT. This may lead to underestimation of real lesion size.

PMID:
21771709
[PubMed - indexed for MEDLINE]
PMCID:
PMC3205757
Free PMC Article

Images from this publication.See all images (6)Free text

Figure 1
Figure 2
Figure 3
Figure 4
Figure 5
Figure 6
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for e-MED Icon for PubMed Central
    Loading ...
    Write to the Help Desk